Idaho, 2007

Tornado in Idaho, September 5, 2007

September 5, 2007 · NWS PIH · 1 event in 1 county or zone

A tornado touched down just north of Soda Springs over the Monsanto Plant. The tornado was on the ground for about 7 miles and 10 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A tornado touched down just north of Soda Springs over the Monsanto Plant. The tornado was on the ground for about 7 miles and 10 minutes. Numerous 12 to 14 inch diameter trees were snapped off but no buildings were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 5, 8:17 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 5, 8:17 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
917 AM MDT WED SEP 5 2007

.UPDATE...VERY WET SYSTEM OVER EASTERN IDAHO TODAY. FLASH FLOOD
WATCHES/WARNINGS ALREADY IN PLACE. SAT IMAGERY PLACES CENTER OF
UPPER LOW OVER SOUTHWEST IDAHO. PLUME OF MOISTURE WELL DEVELOPED
AHEAD OF IT ACROSS EAST IDAHO WITH 88D SHOWING NUMEROUS SHOWERS
WITH A FEW THUNDERSTORMS ACROSS REGION. MADE A FEW QUICK UPDATES
TO INCREASE POPS/QPF ACROSS SOUTHERN EASTERN HIGHLANDS WHERE FOCUS
APPEARS TO BE BEST. TEMPS REMAIN QUITE COOL THIS MORNING AND WITH
CLOUD COVER AND PRECIP EXPECT LITTLE RECOVERY FOR TEMPS. TEXT
UPDATES AND GRID FINALIZATION FORTHCOMING. DMH

&&

.PREV DISCUSSION... /ISSUED 429 AM MDT WED SEP 5 2007/

SHORT TERM...WEDNESDAY THROUGH SATURDAY. ANOTHER ACTIVE WEATHER
DAY ON TAP FOR SE IDAHO TODAY AS VIGOROUS UPPER SHORTWAVE TROF...
CURRENTLY NEAR ID/OR BORDER...WILL TRACK EAST-NORTHEASTWARD ACROSS
CWA BUT AT SOMEWHAT SLOWER PACE THAN PREVIOUS MODEL RUNS
SUGGESTED. THAT WILL ALLOW THE TROF TO PULL IN ADDITIONAL
MONSOONAL MOISTURE AND GENERATE SEVERAL PERIODS OF SCATTERED
THUNDERSTORMS OVER MOST OF THE CWA FROM MID MORNING ONWARD.
RADAR IMAGERY AT 4AM SHOWS FIRST BATCH OF TODAYS CONVECTIVE
ACTIVITY MOVING INTO SOUTHERN PORTIONS OF CWA AND HEADING NE. CONCUR
WITH SPC ASSESSMENT THAT THE TROFS UPPER COLD POOL AND WIND SHEAR
ALOFT WILL HELP ENHANCE STORM DEVELOPMENT WITH STRONG TO SEVERE
STORMS POSSIBLE..PARTICULARLY IN THE AREAS ALONG AND EAST OF THE
I-15 CORRIDOR THIS AFTN/EVE. MAIN SEVERE THREAT WILL BE HAIL TO 1
INCH IN DIAMETER AND GUSTY OUTFLOW WINDS IN EXCESS OF 55 MPH.
OTHER STORMS WILL ALSO CARRY A THREAT OF LOCALLY HEAVY RAINFALL SO
FLASH FLOOD WATCH FOR CENTRAL MTNS AND ERN HIGHLANDS REMAINS IN
EFFECT THRU TONIGHT.

BOTH NAM AND GFS KEEP THE UPPER TROF TREKKING EASTWARD
TONIGHT...TAKING MOST OF PRECIP INTO MT/WY BY MIDDAY THURS
ALTHOUGH A FEW SHOWERS MAY PERSIST IN THE UPPER SNAKE HIGHLANDS
INTO THURS EVE. BY FRIDAY COOL AND DRY NORTHWEST FLOW PATTERN WILL
FILL IN BEHIND THE DEPARTING SHORTWAVE AND PERSIST THRU THE
WEEKEND. THIS CHANGE IN AIRMASS WILL HOLD TEMPS CLOSE TO SEASONAL
NORMS.

LONG TERM...SUNDAY THROUGH NEXT WEDNESDAY. NEXT SHORTWAVE TROF
MOVES SOUTH OUT OF SW CANADA ON MONDAY. GFS...EUROPEAN...AND
ENSEMBLE OUTLOOKS VARY SIGNIFICANTLY ON THE DEVELOPMENT AND PATH OF
THIS SYSTEM SO WILL NEED A FEW MORE MODEL RUNS GET A BETTER HANDLE
ON THE SITUATION. AS A COMPROMISE...HAVE KEPT ONLY SLIGHT CHANCE POPS ACROSS
CENTRAL MTNS AND NE HIGHLANDS FOR MON AND TUES WITH REST OF CWA
REMAINING DRY WITH TEMPS INCHING UPWARD A FEW DEG BY MIDWEEK.

WARANAUSKAS

FIRE WEATHER...AN UPPER LEVEL LOW CONTINUES TO PUSH EAST TODAY
THROUGH SOUTHERN IDAHO.  THIS IS A MOIST SYSTEM AND THE MAIN THREAT
WILL BE WETTING RAINS WHICH MAY BE ENOUGH TO PRODUCE FLASH FLOODING
AND DEBRIS FLOWS OVER RECENTLY BURNED AREAS.  ALL THUNDERSTORMS WILL
BE WET TODAY.  HUMIDITIES WILL BE QUITE ELEVATED TODAY WITH THE
EXPECTED RAINS.  DRIER NORTHWEST FLOW ALOFT SETS UP ON THURSDAY
BEHIND THE UPPER LOW AND RAIN SHOULD PUSH EAST OF IDAHO WEDNESDAY
NIGHT THROUGH THURSDAY MORNING.  EXPECT DRY WEATHER THROUGH THE
WEEKEND UNDER CONTINUED NORTHWEST FLOW ALOFT WITH LOWERING
HUMIDITIES ONCE AGAIN.
GK

AVIATION...EXPECT RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO
INCREASE LATE THIS MORNING AND AFTERNOON ACROSS ALL TWEB ROUTES AND
TAF SITES.  SHOULD BE MAINLY VFR...BUT AREAS UNDER HEAVIER RAIN
SHOWERS WILL LIKELY SEE MVFR CEILINGS AND VISIBILITIES.  DO NOT
EXPECT STRONG WINDS WITH THIS SYSTEM WITH THE SNAKE PLAIN TAF SITES
GENERALLY IN THE 10 KT RANGE THIS AFTERNOON.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR IDZ018-019-
023>025-031-032.

&&
Hazardous weather outlook, Sep 5, 3:44 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
444 AM MDT WED SEP 5 2007

IDZ017>025-031-032-061045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
444 AM MDT WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY ACROSS
MOST OF SOUTHEAST IDAHO AS AN UPPER LEVEL TROUGH MOVES OVERHEAD.
SOME AFTERNOON AND EVENING STORMS..ESPECIALLY EAST OF THE I-15
CORRIDOR...WILL BE LOCALLY STRONG TO SEVERE WITH HAIL NEAR 1 INCH
IN DIAMETER AND GUSTY WINDS OF 55 TO 60 MPH. THERE IS ALSO GOOD
POTENTIAL FOR LOCATIONS IN THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS TO SEE FLASH FLOOD CONDITIONS FROM EXCESSIVE RAINFALL.
AREAS THAT HAVE HAD RECENT WILDFIRE ACTIVITY WILL BE PARTICULARLY
VULNERABLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE UPPER
TROUGH WILL MOVE INTO WYOMING BY THURSDAY AFTERNOON...TAKING MOST
OF SHOWERS AND STORMS WITH IT. COOL AND DRY CONDITIONS WILL SETTLE
OVER THE REGION FROM FRIDAY TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 5, 10:36 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1136 AM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       GRACE                   42.58N 111.73W
09/05/2007  M0.75 INCH       CARIBOU            ID   TRAINED SPOTTER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       TABER                   43.32N 112.63W
09/05/2007  M0.00 INCH       BINGHAM            ID   TRAINED SPOTTER

            24 HOUR TOTAL

0810 AM     HEAVY RAIN       PRESTON                 42.10N 111.87W
09/05/2007  M0.77 INCH       FRANKLIN           ID   TRAINED SPOTTER

            24 HOUR TOTAL

0820 AM     HEAVY RAIN       3 E PRESTON             42.10N 111.82W
09/05/2007  M0.96 INCH       FRANKLIN           ID   EMERGENCY MNGR

            24 HOUR TOTAL

0830 AM     HEAVY RAIN       9 SSW CRYSTAL           42.52N 112.58W
09/05/2007  E1.00 INCH       POWER              ID   TRAINED SPOTTER

            SINCE MIDNIGHT

0935 AM     FLASH FLOOD      POCATELLO               42.88N 112.47W
09/05/2007                   BANNOCK            ID   LAW ENFORCEMENT

            FLOODING ON S. 5TH ST. NEAR COUNTY JAIL

1041 AM     HEAVY RAIN       2 NE POCATELLO          42.90N 112.44W
09/05/2007  M0.63 INCH       BANNOCK            ID   TRAINED SPOTTER

            SINCE MIDNIGHT

1100 AM     FLASH FLOOD      2 W KETCHUM             43.69N 114.42W
09/05/2007                   BLAINE             ID   PARK/FOREST SRVC

            SLIDES REPORTED ON WARM SPRINGS ROAD

&&

DSH
Local storm report, Sep 5, 10:52 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1152 AM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HAIL             N STONE                 42.02N 112.69W
09/05/2007  M0.50 INCH       ONEIDA             ID   TRAINED SPOTTER

            24 RAINFALL AMOUNTS TO 3/4 INCH. MOST OF IT OCCURRED THIS
            MORNING.

&&

VPRESTON
Local storm report, Sep 5, 11:02 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1202 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HEAVY RAIN       2 ESE POCATELLO         42.87N 112.43W
09/05/2007  E1.00 INCH       BANNOCK            ID   TRAINED SPOTTER

            ESTIMATED 1 INCH OF RAIN DURING THE LAST HOUR.

&&

VPRESTON

The radar

The Pocatello radar (KSFX), 97 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Caribou

When
September 5, 11:54 AM MST to 12:04 PM MST
Where
Caribou County, 9 mi N of Soda Spgs to 15 mi NNE of Soda Spgs
Rating
EF0
Path length
7.52 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
42.780, -111.580

A tornado touched down just north of Soda Springs over the Monsanto Plant. The tornado was on the ground for about 7 miles and 10 minutes. Numerous 12 to 14 inch dimater trees were snapped off but no buildings were damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyThe tornado archive for Idaho, 2007Warnings in Idaho, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61270.